advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Florida, USA:

Our 41-year old son, a Type 1 diabetic diagnosed at 10 years of age, has lived with us off and on most of his adult life. His diabetes has cost him most of his jobs because of insulin shock experienced on-the-job. The most immediate question at this time: he started a non-smoking program several weeks ago and is using the patch. He is experiencing extraordinarily high sugar readings at night of 400+; which affects his personality and thinking becomes somewhat irrational. I know he is extremely worried about this but will not talk to us about it. Since he has a temporary job at this time (not knowing how long it will last) he feels he cannot afford a doctor. If he were to discontinue the patch, would his blood sugar levels decrease? I believe he has several weeks left of the 8-week program. What would you recommend?

Answer:

I don't think the nicotine in the patch is directly influencing his blood sugar levels. Although you don't explicitly say so, it sounds like he might be under a lot of stress, and that might be influencing the blood sugar levels.

If he's motivated to quit smoking, and it sounds like he is, I'd suggest he continue using the nicotine patch. As a separate issue, he sounds like he does need advice from a diabetes specialist about his present high sugars, and his previous low sugars. Since he's living with you, I wonder if you can help him find a diabetes program nearby to help get things stabilized: print him a copy of Finding a New Diabetes Doctor for some hints on finding an endocrinologist nearby, and encourage him to make a few phone calls!

WWQ

Original posting 8 Oct 1998
Posted to Hyperglycemia and DKA and Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.